alexa A Case Report of Azathioprine and Phenytoin Induced Hepatitis | OMICS International
ISSN: 2329-6887
Journal of Pharmacovigilance
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

A Case Report of Azathioprine and Phenytoin Induced Hepatitis

Sanghavi K, Someshwari M, Rajanandh MG* and Seenivasan P

Department of Pharmacy Practice, Sri Ramachandra University, Porur, Chennai, India

*Corresponding Author:
Rajanandh MG
Department of Pharmacy Practice, Faculty of Pharmacy
Sri Ramachandra University, Porur, Chennai, India
Tel: 04143230123
E-mail: [email protected]

Received date: April 26, 2017; Accepted date: July 27, 2017; Published date: August 04, 2017

Citation: Sanghavi K, Someshwari M, Rajanandh MG, Seenivasan P (2017) A Case Report of Azathioprine and Phenytoin Induced Hepatitis. J Pharmacovigil 5:232. doi: 10.4172/2329-6887.1000232

Copyright: © 2017 Sanghavi K, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Pharmacovigilance

Case Description

A 22-year-old Indian female patient was admitted in female General Medicine ward with the chief complaints of increased abdominal pain, fever, fatigue and yellowish discoloration of skin and eyes (Figure 1).

pharmacovigilance-Yellowish-discoloration

Figure 1: Yellowish discoloration of skin and eyes of a patient.

She was a known case of SLE and seizure and she was under treatment with azathioprine and phenytoin for past 5 months. During physical examination patient was conscious and co-operative. Lab investigations revealed elevated liver enzymes (Table 1).

Liver Profile Day 1 Day 2 Day 7
Bilirubin (0.1-1.2 mg/dl) 2.43 mg/dl 2.98 mg/dl 6.8 mg/dl
ALT (7-55 U/L) 380 U/L 424 U/L 667 U/L
AST (8-48 U/L) 306 U/L 439 U/L 889 U/L

Table 1: Laboratory investigation reports of LFT.

Based on the above subjective and objective evidence, diagnosis was made as SLE, seizure with hepatitis. Patient was treated with Ranitidine 150 mg, Lamivudine 100 mg, Azathioprine 100 mg, Methotrexate 7.5 mg, Hydroxychloroquine 200 mg and Phenytoin 50 mg. Patient was taking azathioprine and phenytoin for past 5 months. Based on clinical suspicion of azathioprine and phenytoin induced hepatitis, drug was withdrawn and treatment started with Cyclosporine 100 mg and Chlorpromazine 50 mg with Nitrazepam 5 mg. A gradual reduction in symptoms and liver profile were observed.

Azathioprine is a immunosuppressive agent and it is a purine antimetabolite drug used in auto immune conditions like SLE and it acts by cleaving to 6-mercaptopurine, which inhibits de novo purine synthesis and thereby which inhibits cell proliferation which impairs a lymphocyte functions. Phenytoin is an anti-epileptic drug; it works by slowing down impulses in the brain that cause seizures. However, prolonged use of these drugs may causes the adverse effects like hepatitis.

Hepatotoxicity due to azathioprine and phenytoin encompasses a spectrum of syndrome including hepatitis, hypersensitivity, cholestasis characterized by hepatocellular injury. Hepatic idiosyncratic drug reactions are believed to be due to either genetic polymorphism in drug metabolizing pathways or due to immunologic mechanisms. Both these mechanisms may be applicable in azathioprine and phenytoin induced hepatic injury. In the present case study, increased liver profile was observed on patient and increased symptoms of hepatits suggestive of azathioprine and phenytoin respectively, because the main adverse effects of azathioprine and phenytoin is hepatotoxicity.

Similar to this case report, most reported cases had acute hepatitis and all the cases had recovered upon drug withdrawal without any hepatic complications. The present case highlights a hepatic complication of azathioprine and phenytoin that had a wide range of latency, severity, duration and is probably reversible. Though methotrexate also having the chance of causing hepatotoxicity, in this case after withdrawal of methotrexate, no significant clinical changes was observed. Rechallenge was not performed as there are no guidelines on rechallenge in azathioprine and phenytoin related hepatitis. The toxicity was found to be severe and alternatives were available [1,2].

The present case report suggests the possibility of developing hepatitis with azathioprine and phenytoin which was a possible ADR according to WHO-UMC system and Naranjo causality scale. Therefore until further data are available careful assessment required for patients receiving azathioprine and phenytoin and also more data is required to know the typical characteristics and risk factors associated with azathioprine and phenytoin induced hepatitis.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

Article Usage

  • Total views: 228
  • [From(publication date):
    August-2017 - Dec 15, 2017]
  • Breakdown by view type
  • HTML page views : 195
  • PDF downloads : 33
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri & Aquaculture Journals

Dr. Krish

[email protected]

1-702-714-7001Extn: 9040

Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001Extn: 9040

Clinical Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

Food & Nutrition Journals

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

General Science

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics & Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Materials Science Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Nursing & Health Care Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

Ann Jose

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001Extn: 9042

 
© 2008- 2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version